Thunderstorm Wind, Franklin
- When
- August 27, 5:06 PM CST to 5:07 PM CST
- Where
- Franklin County, 3.4 mi SE of Ottawa
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.590, -95.220
A 4 inch diameter tree limb fell.
Isolated thunderstorms developed each evening producing damaging wind and hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Isolated thunderstorms developed each evening producing damaging wind and hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 27, 2:25 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 325 PM CDT SAT AUG 27 2016 .SHORT TERM...(This Evening through Sunday) Issued at 318 PM CDT SAT AUG 27 2016 A weak surface boundary currently stretches from central KS into northeast KS. Low level moisture in the form of a cumulus field resides along and south of the boundary. The surface winds are calm near the boundary while more southerly south of the boundary. Therefore one could imply fairly weak convergence across the area. Soundings show that the cap may erode this afternoon mainly across east central KS where the cap appears to be weaker so perhaps an isolated storm could develop. There are no obvious waves within the flow aloft, although some energy may be moving over western OK, which may provide lift for some storms as well. The coverage appears to remain isolated to scattered at best as depicted by most of the model guidance. The models continue to struggle with the lack of forcing overnight, and therefore confidence in chances are low at his point. Models do suggest storms may develop this afternoon in southwest KS in response to the wave, and then try to move into central KS later tonight. Winds will be relatively light tonight, but the models suggest the chance for mid level clouds. Given the recent rainfall a brief period of fog could be possible especially with any clearing skies. Some elevated showers and storms could linger through the morning hours tomorrow, which is evident on the NAM soundings. The same scenario as today will be possible tomorrow with sufficient low level moisture, a lack of forcing, and a weak cap in place. So have kept generally low chances for storms across most of the area. Any storms able to develop today through tomorrow will struggle to produce any severe threats given the weak shear and poor lapse rates. Perhaps localized strong wind gusts are possible during the afternoon and early evening hours given the cape in this environment. .LONG TERM...(Sunday Night through Saturday) Issued at 318 PM CDT SAT AUG 27 2016 Sunday night through Tuesday...Weak flow aloft during this period with no upper systems of note. Some models hint at weak disturbances drifting eastward in this weak flow. That combined with surface boundaries forecast to remain over parts of eastern KS and surface heating in an airmass characterized by near 70 degree dewpoints, should lead to isolated to scattered thunderstorms during the afternoon continuing on into the late evening hours. Best chances during this period may be over north central KS near where both NAM and GEM have upper vorticity center forecast. However, confidence in location of higher POPs is not high. Stagnant surface conditions should lead to lows in the 65 to 70 degree range with highs around the mid 80s both days. Beginning Wednesday through Saturday night, mainly broad ridging is progged to build over the region with perhaps a series of minor waves advecting into portions of the Central Plains by late Friday into Saturday. This leaves northeast and east central Kansas under the influence of a subtropical airmass the entire forecast period and conditionally unstable. That said, have kept POP forecast slight to chance POPs with the main activity expected to be diurnally driven but probably below severe limits at least until the Friday time frame. Depending on the strength of the eventual shortwaves pulling out of the Central Rockies, shear profiles may increase enough to support stronger storms during the overnight hours Friday into Saturday time frame. But any frontal feature appears to be weak or ill defined at this point, so low level convergence likely will be limited. The main focus for lift appears to be the veering of a LLJ into the night time hours. Confidence in this set-up is low at this time, but something to watch. Near normal highs and lows expected throughout the period with highs around the mid 80s and lows in the mid to upper 60s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1216 PM CDT SAT AUG 27 2016 MVFR ceilings currently moving into the taf sites should gradually lift over the next few hours. There is a very slight chance for an isolated shower or storm this afternoon. The chances increase again towards sunrise especially near MHK. Confidence and coverage is low therefore did not mention in the taf. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Sanders LONG TERM...Drake/GDP AVIATION...Sanders
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 322 PM CDT SAT AUG 27 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-282030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 322 PM CDT SAT AUG 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
149 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HEAVY RAIN 2 WNW PERRY LAKE 39.18N 95.48W
08/27/2016 M2.11 INCH JEFFERSON KS TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
BDRAKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CDT SAT AUG 27 2016
KSZ056-059-272315-
FRANKLIN-ANDERSON-
546 PM CDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND
NORTHWESTERN ANDERSON COUNTIES UNTIL 615 PM CDT...
AT 545 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF HARRIS...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OTTAWA...RICHMOND...PRINCETON...LANE AND HARRIS.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 179 AND 185.
LAT...LON 3822 9540 3836 9551 3840 9551 3862 9527
3848 9506 3841 9507
TIME...MOT...LOC 2245Z 213DEG 18KT 3838 9538
27The Pleasant Hill radar (KEAX), 86 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A 4 inch diameter tree limb fell.
A couple of tree were blown over.
A tree fell on a house. No description of the tree was given.
A few quarter size stones fell. ASOS reported a gust up to 50 MPH at 452PM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657369, 657371, 657373, 657368.